Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 134, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2018, 7:34 PM CDT for Becker County, Clay County, Norman County, Minnesota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2018, 7:34 PM CDT (00:34 UTC)
- Expired
- Jul 31, 2018, 8:15 PM CDT
- In force
- 41 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Norman County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 95 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 0.6 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 354 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1617 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted.
873
WUUS53 KFGF 010034
SVRFGF
MNC005-027-107-010115-
/O.NEW.KFGF.SV.W.0134.180801T0034Z-180801T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
734 PM CDT TUE JUL 31 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Clay County in northwestern Minnesota...
South central Norman County in northwestern Minnesota...
West central Becker County in northwestern Minnesota...
* Until 815 PM CDT.
* At 734 PM CDT, a severe thunderstorm was located near Ulen, or 26
miles northeast of Fargo, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Ulen around 750 PM CDT.
Hitterdal around 805 PM CDT.
Dale, Lake Park and Hawley around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4709 9653 4721 9633 4695 9594 4678 9625
TIME...MOT...LOC 0034Z 320DEG 16KT 4710 9637
HAIL...1.00IN
WIND...60MPH
$$
NC2 follow-up statements
823
WWUS53 KFGF 010053
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
753 PM CDT TUE JUL 31 2018
MNC107-010103-
/O.CAN.KFGF.SV.W.0134.000000T0000Z-180801T0115Z/
Norman MN-
753 PM CDT TUE JUL 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL NORMAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4701 9643 4712 9622 4695 9594 4678 9625
TIME...MOT...LOC 0053Z 320DEG 16KT 4703 9629
$$
MNC005-027-010115-
/O.CON.KFGF.SV.W.0134.000000T0000Z-180801T0115Z/
Clay MN-Becker MN-
753 PM CDT TUE JUL 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHEASTERN CLAY AND WEST CENTRAL BECKER COUNTIES...
At 753 PM CDT, a severe thunderstorm was located near Ulen, or 26
miles northwest of Detroit Lakes, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Hitterdal around 805 PM CDT.
Dale, Lake Park and Hawley around 815 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4701 9643 4712 9622 4695 9594 4678 9625
TIME...MOT...LOC 0053Z 320DEG 16KT 4703 9629
HAIL...1.00IN
WIND...60MPH
$$
NC972
WWUS53 KFGF 010105
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
805 PM CDT TUE JUL 31 2018
MNC005-027-010115-
/O.EXP.KFGF.SV.W.0134.000000T0000Z-180801T0115Z/
Clay MN-Becker MN-
805 PM CDT TUE JUL 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLAY AND WEST
CENTRAL BECKER COUNTIES WILL EXPIRE AT 815 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4701 9643 4712 9622 4695 9594 4678 9625
TIME...MOT...LOC 0105Z 320DEG 16KT 4700 9625
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:05 PM CDT, 29 minutes earlier.
Area forecast discussion, Jul 31, 7:05 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 705 PM CDT Tue Jul 31 2018 .UPDATE... Issued at 700 PM CDT Tue Jul 31 2018 Cold front located from NW of Bemidji to near Mahnomen to just NW of Fargo to Lisbon. Just enough shear aloft and upper level energy for storms to form the last 2 hours in Beltrami county on the SW edge of a line of storms that extended into Ontario. In the past 15 min have noticed CU field is growing via vsbl satellite pic along the front to north of Fargo and we are starting to see t-storms get going. SPC analysis shows surface CIN increasing already in SE ND with little CIN yet in MN fcst area. The one storm NW of Bemidji became supercellular with large hail but as line of broken storms form it is not clear how strong the new storms will get as the environment become unfavorable for intensification soon. Scattered light rain showers Grafton/Grand Forks area moving slowly east. Updated pops to reflect current conditions and fcst idea of a risk of a few storms thru the night along the front into WC MN, but not severe. && .SHORT TERM...(This evening through Wednesday) Issued at 253 PM CDT Tue Jul 31 2018 Convection chances and strength tonight will be the main issue for the period. Northwesterly flow aloft with a digging shortwave trough has helped push a cold front into our northern counties. As of 19Z, the front had passed through DVL and GAF over to BDE. So far the CAPE along the front has been very limited, and only a few rain showers have been moving into northwestern MN. SPC meso analysis has the northern counties near the front well capped. However, ML CAPE values are in the 1000-1500 J/kg across parts of southeastern ND. Several of the high res runs such as the HRRR and a couple of HopWRF members have storms blossoming along the front between 22 and 00Z as the front pushes south into the area of high instability. The instability area is pretty narrow, and deep layer bulk shear is rather marginal with 25 to 30 kts. However, shear is more than we have seen lately, and some high based thunderstorms with the potential for large hail and damaging winds are not out of the question for a few hours this evening. The main band of thunderstorms will push southeastward by 03Z, although several of the CAMs have additional activity developing behind the surface cold front. Will continue to keep some POPs going for much of the night into tomorrow morning. High pressure will be building in behind the cold front tomorrow, with north winds bringing continued cold air advection for much of the day. Temps should stay mainly in the low 70s, although some upper 60s will be possible in the southeast with clouds hanging around a bit longer. .LONG TERM...(Wednesday night through Tuesday) Issued at 253 PM CDT Tue Jul 31 2018 Northwest flow aloft prevails Wednesday night in the wake of a shortwave trough. Surface flow shifts as we head into Thursday morning, becoming southerly and allowing moisture to advect into the region. The surface to 850mb flow continues to increase through the day on Thursday with enhanced long-fetch moisture flow into the region. A shortwave ridge will be building into the area at the same time, thus allowing temperatures to climb into the mid to upper 80s on Thursday and into the upper 80s to lower 90s on Friday with increasing humidity. A relatively weak cold front will push across the CWA on Friday with a reinforcing cold front Saturday evening. Given the increased moisture in place, instability will be elevated ahead of the front, with CAPE in the 3000 to 4500 J/Kg range. This, combined with bulk shear of 30 to 50 knots, will be favorable for severe thunderstorm development Friday afternoon with potentially strong thunderstorms on Saturday. For Sunday and Monday, several weak shortwaves will move through the area along northwest flow aloft. This will allow several opportunities for scattered showers and thunderstorms each afternoon and evening. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 700 PM CDT Tue Jul 31 2018 MVFR stratocu deck in S Manitoba extends into far NE ND at 23z/00z. Unsure how far south it makes it though as the main 500 mb cold pool is moving more east-southeast and models indicate 850 mb moisture weakens as it drops south. Better chc of MVFR cigs in to NW MN tonight into Wed AM. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Riddle SHORT TERM...JR LONG TERM...Lynch AVIATION...Riddle
Hazardous weather outlook, Jul 31, 5:32 AM CDT, 14 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 532 AM CDT Tue Jul 31 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-011045- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 532 AM CDT Tue Jul 31 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms are likely as a cold front pushes through the region this evening and into the overnight hours. One or two severe storms will be possible with hail up to one inch and wind gusts up to 60 mph possible. The best chance for rain will be along and south of highway two across Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances return to the region Friday and Saturday, although exact details are still uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation not expected.
In the hours before
Special weather statement, Jul 31, 5:16 PM CDT, 2 hours 18 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 516 PM CDT TUE JUL 31 2018 MNZ009-016-017-312300- North Beltrami MN-North Clearwater MN-South Beltrami MN- 516 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BELTRAMI AND NORTHERN CLEARWATER COUNTIES UNTIL 600 PM CDT... At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Berner, or 37 miles east of Thief River Falls, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Lower Red Lake around 540 PM CDT. Little Rock around 555 PM CDT. Red Lake, Redby and Island Lake in Beltrami County around 600 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Lower Red Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4803 9480 4773 9494 4796 9559 4812 9547 TIME...MOT...LOC 2215Z 290DEG 21KT 4799 9537 NC
Special weather statement, Jul 31, 6:16 PM CDT, 1 hour 18 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 616 PM CDT TUE JUL 31 2018 MNZ009-016-017-010000- North Beltrami MN-North Clearwater MN-South Beltrami MN- 616 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BELTRAMI AND NORTHERN CLEARWATER COUNTIES UNTIL 700 PM CDT... At 615 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Red Lake to near Berner. Movement was south at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Red Lake, Redby and Little Rock around 620 PM CDT. Island Lake in Beltrami County around 630 PM CDT. Nebish around 645 PM CDT. Clearbrook around 655 PM CDT. Puposky and Leonard around 700 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4758 9462 4757 9551 4789 9556 4790 9489 TIME...MOT...LOC 2315Z 341DEG 13KT 4786 9497 4784 9543 NC
Special weather statement, Jul 31, 7:04 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
704 PM CDT TUE JUL 31 2018
MNZ003-010045-
Clay MN-
704 PM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY COUNTY UNTIL
745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm over
Georgetown, or 15 miles north of Fargo, moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Georgetown around 710 PM CDT.
Kragnes around 730 PM CDT.
Felton around 745 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4692 9670 4705 9682 4706 9682 4706 9683
4707 9683 4707 9682 4711 9682 4712 9683
4715 9679 4708 9648
TIME...MOT...LOC 0004Z 304DEG 10KT 4710 9679
NCSpecial weather statement, Jul 31, 7:16 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
716 PM CDT TUE JUL 31 2018
MNZ002-003-015-016-022-023-027-010100-
West Becker MN-Clay MN-Mahnomen MN-South Clearwater MN-Norman MN-
East Polk MN-North Clearwater MN-
716 PM CDT TUE JUL 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY...SOUTHEASTERN
NORMAN...SOUTHEASTERN POLK...MAHNOMEN...NORTHWESTERN BECKER AND
SOUTHERN CLEARWATER COUNTIES UNTIL 800 PM CDT...
At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ebro to near Borup. Movement was southeast
at 20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Lengby around 715 PM CDT.
Ebro and Pine Bend around 725 PM CDT.
Syre around 730 PM CDT.
Bagley around 735 PM CDT.
Ulen and Rice Lake around 740 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4715 9556 4715 9566 4710 9566 4686 9619
4716 9656 4763 9560 4740 9518 4733 9518
TIME...MOT...LOC 0014Z 305DEG 19KT 4754 9557 4715 9644
NCLocal storm report, Jul 31, 7:24 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
724 PM CDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL LEONARD 47.65N 95.27W
07/31/2018 E1.00 INCH CLEARWATER MN BROADCAST MEDIA
HAIL FROM VIDEO POSTED TO BROADCAST MEDIA SOCIAL MEDIA
ACCOUNT WITH TIME ESTIMATED VIA RADAR
&&
NCSpecial weather statement, Jul 31, 7:30 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Eastern ND/Grand Forks ND 730 PM CDT TUE JUL 31 2018 MNZ016-017-023-024-010100- South Clearwater MN-Hubbard MN-North Clearwater MN-South Beltrami MN- 730 PM CDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...SOUTH CENTRAL BELTRAMI AND EAST CENTRAL CLEARWATER COUNTIES UNTIL 800 PM CDT... At 730 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Solway to Bagley. Movement was southeast at 35 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Solway around 735 PM CDT. Becida around 750 PM CDT. Alida and Plantagenet Lake around 755 PM CDT. Nary around 800 PM CDT. Other locations impacted by these storms include Camp Thunderbird East and Camp Thunderbird West. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4733 9477 4733 9518 4757 9549 4758 9512 TIME...MOT...LOC 0030Z 320DEG 28KT 4752 9515 4752 9541 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:04 PM CDT | Special Weather Statement | FGF | Clay | 41 min |
| Jul 31, 7:16 PM CDT | Special Weather Statement | FGF | Mahnomen | 44 min |
| Jul 31, 7:30 PM CDT | Special Weather Statement | FGF | Clearwater | 30 min |
| Jul 31, 9:48 PM CDT | Special Weather Statement | FGF | Becker, Clay | 57 min |
| Jul 31, 10:45 PM CDT | Special Weather Statement | FGF | Becker | 60 min |
| Jul 31, 10:53 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail | 37 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.